I quit smoking. Experiencing nausea.

Milspec

Poster Extraordinaire
Silver Supporter
Joined
Feb 15, 2016
Posts
7,673
Location
Nebraska
Did some reading. Apparently having a piece every time you would normally have a smoke is a no no. You’re only supposed to have 1 when you get the urge. The problem is I was chewing way too much. I actually feel better already and had a healthy dinner. Live and learn. I am a very stubborn individual when I make up my mind. I smoked for 40 years but have no intention of ever starting again.
I had to take up smoking to kick the gum chewing habit....
 

trandy9850

Tele-Meister
Ad Free Member
Joined
Feb 21, 2022
Posts
262
Location
Camdenton, MO.
Like others have said….it’s the gum….I had the same problem…switch to non-nicotine gum…you’ll probably do fine with just that at this point.

BTW….you’ve got this…and I’m pulling for you.
 

Vibroluxer

Tele-Afflicted
Joined
Jan 27, 2007
Posts
1,279
Location
Pittsburgh
Good on you for quitting. It's not easy, but it's worth it in the long run.

When you say "chewing the gum", I assume that you mean nicotine gum? That stuff can definitely make you nauseous/anxious...I would blame that before jumping to conclusions.

However, I do agree that an appointment with your doctor is in order to rule out anything serious. They'll help you figure it out.

Best of luck!
One of the biggest side effects from the gum is a stomach ache/ nausea. If it's been 39 days since you last smoked maybe you can lay off the gum a day and see how it goes.

A really cool app is Medscape. It does so much I could never describe it all here but one thing it has is a med database. You type in the med and it tells you more than you want to know but it will let you know all side effects. And it's free.

All the best and congrats!
 
Last edited:

bowman

Friend of Leo's
Joined
Sep 15, 2006
Posts
3,392
Location
Massachusetts
Any time a person quits a drug they’re hooked on, there are going to be consequences. I’d say that almost anything that you experience is “normal”. My own reaction was having dreams that I was smoking that were so real, so vivid, that when I woke in the mornings I really thought I’d cheated and had a few cigs the day before. It was really nuts - I had these dreams many many times and the guilt I felt for letting people down was real. In reality, I’d quit cold turkey and never had a single smoke again.
Addiction does bizarre things.
 

TunedupFlat

Tele-Meister
Joined
May 17, 2022
Posts
368
Age
42
Location
Alberta
Kudos to you for getting over the month!

A quick trip to the doctor will help keep you from folding back to the pack.

The gum made me feel sick, as did the patches. Cold turkey, regular chewing gum, and a boat load of resolve were how I pulled through 4 years ago after 25 years on the darts.(I did have to hide in the studio for the first couple months as I was a cranky unit)
 

FuzzWatt

Tele-Holic
Joined
Jan 23, 2020
Posts
701
Location
Bullshitston
Quitting happened very naturally for me. I became increasingly sick of it, well.. I just felt "over it" and wouldn't bother going out for a smoke as much as I had been. It would occur to me to have one and then I'd think, "Nah.. I can't be bothered."

And then one day it was about 10 or 11 pm and I realized I'd not had a smoke all day. I felt like I "should" have one. So I did. And I didn't even finish it. The next day, same time of night, same feeling of "I shouldn't let a day go by without one. I should have one," came on. That day I never bothered, nor any after. That was about 8 years ago.

I remember a day or two of irritability, but that's it. Funny enough, I'd had worse withdrawals when I was still a smoker but had to go an extended period without one than I did having actually quit.

I quit alcohol in a similar manner after a long and significant addiction. With alcohol though, it took much longer to "leave" my brain and body than I ever could have thought. I don't mean withdrawals per se, I just mean the way booze rewires your brain, your thinking, your mind. That took about a year or more to change. And it's not that I "felt" the changes in the first place, it's more that I felt their absence once they'd left.

Best of luck OP. You will never regret quitting.
 

FuzzWatt

Tele-Holic
Joined
Jan 23, 2020
Posts
701
Location
Bullshitston
I trust guitar players more than doctors…

…but I’d never again ask a health question on a glockenspiel forum. Those guys don’t know anything about medicine.

(just kidding…you really should call your doctor…)

How else will one learn how to lance a boil with a high E?
 

pbenn

Tele-Afflicted
Joined
Apr 6, 2007
Posts
1,513
Location
Toronto
Your stomach may be reacting to the gum.
My fave is Life brand (Shopper's Drug) 4.0s because they're half the price of Nicorettes.
 

Stubee

Doctor of Teleocity
Joined
Jan 22, 2007
Posts
11,842
Location
Mid-Michigan
I’d guess too much nicotine from the gum irritating your stomach? I’d call a doc because nausea where nothing can stay down is not something you want to ignore if more than a day or two, at most.
 

nickmm

Tele-Holic
Joined
Dec 22, 2010
Posts
965
Location
Austrailia
Only thing that worked for me was vaping. I had better luck at decreasing the nicotine content.
After using Nicotine gum, I could not even chew regular gum without feeling nauseous.
Push on it's worth the hassle.
 

Tonetele

Doctor of Teleocity
Joined
Jun 2, 2009
Posts
10,232
Location
South Australia
One thing is concerning though. I am experiencing nausea to the point where I can barely eat. This just started about a week ago. I am also experiencing severe anxiety that comes and goes which also affects my appetite. Is this normal?
I think brookdalebill got it right- we're just a bunch of guitar nerds ( some may be doctors) but I'd seek professional medical help. That is a strong reaction to withdrawal. Also the increased anxiety worries me. But I'm no doctor.
When I "cadged" the odd one from my ex-wife I simply stubbed one out one day and felt better every day after . That was in 1996.
 

johnny k

Doctor of Teleocity
Joined
Jan 15, 2011
Posts
10,004
Location
France
The first rule of TDPRI is we are not doctors. We might have a few veterinaries, but i don't think they will work for you.
 

AAT65

Poster Extraordinaire
Joined
May 29, 2016
Posts
6,270
Location
West Lothian, Scotland
When I quit, and I've been quit since 1988, I had withdrawal symptoms for about three weeks. I never smoked again, and I smoked at least two packs a day, sometimes more than that. I quit cold turkey, just put the smokes down and never picked them up again.
Surely doesn’t work for everyone but it can work well. My mother-in-law smoked for God knows how many years. A young doctor finally said to her “quit or you’ll be in a wheelchair or dead in a year” and that scared her so much she stopped just like that. She kept one cigarette on her mantelpiece the rest of her life to remind herself that she could smoke but she wasn’t going to.

For most people though I’d say talk to your doctor and use whatever aids you can get - in suitable doses! And when you’re past the worst of the withdrawals, start to appreciate the good you’ve done yourself and everyone around you, and spend your tobacco money on fun things. 😀
 

nickmm

Tele-Holic
Joined
Dec 22, 2010
Posts
965
Location
Austrailia
Anecdotal experiences. Like most of the interweb.
One thing that is a fact, smoking is very bad for you and quitting can be very difficult.
 

WingedWords

Friend of Leo's
Joined
Feb 4, 2015
Posts
3,177
Location
UK Europe.
I had excellent advice from a pharmacist about the strength of patches I needed relative to my smoking habit, and most important, how to taper the level ie very slowly. Worth consulting a pharmacist I'd say. They know their stuff!

Good luck - it'll be worth it.
 

PennyroyalFrog

Tele-Afflicted
Joined
Jun 14, 2007
Posts
1,483
Age
40
Location
Michigan
See a doctor.

Also, lots of people are assuming the "gum" mentioned is nicotine gum. The OP did not mention whether or not it is, but a lot of people chew non-nicotine gum (if wanting to get off nicotine altogether) when quitting to fix the oral fixation part of it. If it is sugar free gum, which contains high amounts of sucralose, that can certainly cause stomach problems. Anxiety though? Probably not.

See a doctor.
 




Top